Virginia, 2003

Strong Wind in Virginia, June 1, 2003

June 1, 2003 · NWS LWX · 11 events in 11 counties and zones

A strong cold front moved through the region during the early morning hours of the 1st. After the front passed, winds gusted up to 55 MPH through early afternoon.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong cold front moved through the region during the early morning hours of the 1st. After the front passed, winds gusted up to 55 MPH through early afternoon. The gusty winds downed a number of trees region wide because the ground was saturated from recent heavy rains. Measured wind gusts across northern Virginia included 52 MPH at Falls Church and Page, 46 MPH at Washington Reagan National Airport and Leesburg, 44 MPH at Manassas and Woodbridge, 42 MPH at Alexandria, and 41 MPH in Reston. In Loudoun County, a large tree fell onto a road in Middleburg. In Fairfax County, trees were downed onto power lines in Annandale. Power was knocked out in Springfield. Countywide, 23 minor fires were reported after power lines were torn down. Also, a fallen tree severely damaged a home in Vienna. In Alexandria, a large tree significantly damaged a house on Vantage Road and another tree was felled onto a home on Wythe Street. In Falls Church, trees were downed onto power lines. In Stafford County, several trees were reportedly downed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 1, 2:30 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 1, 2:30 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 AM EDT SUN JUN 1 2003

...SHORT TERM (TODAY AND TONIGHT)...

AT THE SFC...TYPICAL EARLY JUNE 992 MB LOW CENTER OVER SRN NJ SLOWLY
MOVING NE TODAY. WAIT...THAT IS NOT TYPICAL. ACCORDING TO CTP
EYEWALL WEB SITE THIS IS ROUGHLY A MINUS 4 STANDARD DEVIATION FOR
THIS REGION AT THIS TIME OF YEAR. WRAP AROUND MOISTURE EVIDENT IN
RADAR AND SATL IMGRY WL NECESSIATE A SLIGHT CHC POP FOR NRN THIRD OF
CWA FOR THIS MORNING. 00Z ETA AND 03Z RUC SHOWED DYNAMICS FAVORABLE
FOR CONTINUED STREAMERS OF MOISTURE TO ROTATE AROUND THE LOW EARLY
THIS MORNING.

MAIN FORECAST ISSUE TODAY THOUGH ARE THE WINDS. YES IT WILL BE
WINDY AS THE LOW MOVES OUT. FORECAST COMPLICATED BY SLOW CLEARING OF
CLDS RELATIVE TO DAYTIME INSOLATION. ONCE CLOUDS PART AND SUN HEATS
SFC UP...THEN WINDS WILL MIX DOWN. SO FAR...ETA/RUC MDLS HAVE BEEN
SLIGHTLY OVER-FORECASTING SPEEDS OF LOW-LVL WINDS. BUT ONCE WE LOSE
THE CLDS...THEN LOOKING AT 25 TO 30 MPH W GUSTS IN THE LOW 40S. WITH
SPEEDS CLOSE TO ADVSRY CRITERIA...COMPTEMPLATED AN ADVSRY...BUT
DECIDED AGAINST IT SINCE 1) CLDS MAY HANG IN LONGER AND KEEP WINDS
SLIGHTLY LOWER AND 2) PRES GRADIENT BEGINS TO SLACKEN BY MID
AFTERNOON.

GIVEN MORE CLDS EARLY TODAY...AND CAA BEHIND THE LOW...WL BACK DOWN
ON MAX TEMPS TODAY BY ABOUT A CAT OR 2. SKIES SHOULD CLEAR BY MID TO
LATE AFTERNOON OVER ENTIRE CWA AND WINDS WILL BEGIN TO SLACKEN
QUICKLY.

THEN FOR TONIGHT...CLEAR SKIES AS HIGH PRES BUILDS IN FROM THE W.
HOWEVER ENOUGH GRADIENT AT LOW LEVELS WL HELP KEEP WINDS UP OVER THE
CWA. THAT IS GOOD BECAUSE DRIER AIR MOVING ADVANCING INTO THE CWA WL
DROP DEW PT TEMPS DOWN WELL INTO THE 30S BY EARLY MON MORNING. A FEW
LOCATIONS IN THE FAR WRN COUNTIES (GRANT...ALLEGANY...MINERAL...
HIGHLAND...PENDLETON)...IF WINDS GO CALM...COULD ACTUALLY HAVE A
LIGHT FROST. LATER SHIFTS MAY NEED TO RE-ASSESS THIS SITUATION.

SMZ

.LONG TERM MON THRU SAT...
STILL PLANNING ON A NICE DAY MONDAY AS SFC RDG MOVES OVERHEAD BY
DAYS END. LOW MEAN RH VALUES AND SUBSIDENCE SHD BRING ABUNDANT
SUNSHINE TO THE CWA. WENT FOR 10 PCT CLD COVER IN THE GRIDS. WENT A
TAD HIER ON MAXES IN THE SW. SEE NO REASON WHY IT SHOULD BE COOLER
AT CHO VERSUS DCA MON. 850 MB TEMPS FCST HIER THERE. CUD BE SOME HI
CLDS IN THE AFTN BUT DONT THINK IT WILL RETARD HTG THAT MUCH.

GFS HAS JOINED THE ETA IN BRINGING MOISTURE FURTHER N ON TUE. WEAK
SFC WAVE WILL MOVE E ALG FNTL BOUNDARY TO OUR S. ETA MUCH FURTHER N
THAN THE GFS. IT ALSO HOLDS ONTO MOISTURE LONGER. THIS TREND WILL
HAVE TO BE FOLLOWED. ETA HAS BEEN A BIT MORE CONSISTENT LAST FEW
RUNS WITH THIS FEATURE.

ANOTHER WAVE MOVES E ALG THE FNT WED AS BOUNDARY BEGINS TO PULL N.
PRETTY VIGOROUS PIECE OF S/W ENERGY PROGGED ACRS NC. ANOTHER WEAKER
PIECE AFFECTS OUR CWA. WILL CONT CHC POPS FOR WED. DITTO FCST FOR
THU. FNT WILL BE OVR THE CWA THEN. SOME UPR LVL SUPPORT WITH
MARGINAL MOISTURE PROGGED. INSTAB LOOKS PALTRY BUT WONT YANK TRW
MENTION YET.

NO CHG TO REMAINDER OF LONG TERM. NEW EXTENDED GFS HOT OFF THE
PRESSES SHOWS FRIDAY TO BE DRY. WILL WAIT ANOTHER RUN BEFORE PULLING
POPS. CDFNT PROGGED THRU SAT NGT/EARLY SUN. POPS SATURDAY WARRANTED.

RDH

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SCA ALL ZONES TODAY.
Hazardous weather outlook, Jun 1, 3:40 AM EST, 20 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-011700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
440 AM EDT SUN JUN 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...
OCCASIONAL WIND GUSTS TO 40 MPH ARE POSSIBLE THROUGH EARLY AFTERNOON
DUE TO STRONG LOW PRESSURE OFF THE COAST. THE WINDS WILL GRADUALLY
DIMINISH BY EVENING AS THIS SYSTEM EXITS THE REGION.

.DAYS TWO THROUGH SEVEN...
HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION IS NOT ANTICIPATED.

RDH

In the hours before

Special weather statement, Jun 1, 3:50 AM EST, 10 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-011800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
450 AM EDT SUN JUN 1 2003

...JUNE TO BEGIN WINDY...

STRONG LOW PRESSURE OFF THE MID ATLANTIC COAST THIS MORNING WILL
BRING HIGH WINDS TO THE REGION THROUGH EARLY AFTERNOON. WIND GUSTS
TO 40 MPH ARE POSSIBLE. WINDS WILL BEGIN TO DIMINISH DURING THE MID
AND LATE AFTERNOON HOURS...AND EVEN MORE SO THIS EVENING.

YOU SHOULD BRING IN ANY LOOSE OBJECTS OUTSIDE THAT COULD BE BLOWN
AROUND BY THE WIND...SUCH AS TRASH CANS AND LAWN FURNITURE. HIGH
PROFILE VEHICLES SHOULD USE EXTRA CARE GOING OVER BRIDGES AND OVER
MOUNTAIN TOPS TODAY.

RDH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 strong wind. Local standard time, as filed.

Strong Wind, Frederick / Winchester

When
June 1, 4:00 AM EST to 1:00 PM EST
Where
Frederick / Winchester forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Strong Wind, Clarke

When
June 1, 4:00 AM EST to 1:00 PM EST
Where
Clarke forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Strong Wind, Warren

When
June 1, 4:00 AM EST to 1:00 PM EST
Where
Warren forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Strong Wind, Loudoun

When
June 1, 4:00 AM EST to 1:00 PM EST
Where
Loudoun forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC

Strong Wind, Fauquier

When
June 1, 4:00 AM EST to 1:00 PM EST
Where
Fauquier forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC

Strong Wind, Prince William / Manassas

When
June 1, 4:00 AM EST to 1:00 PM EST
Where
Prince William / Manassas forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC

Strong Wind, Stafford

When
June 1, 4:00 AM EST to 1:00 PM EST
Where
Stafford forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Strong Wind, Spotsylvania / Fredericksburg

When
June 1, 4:00 AM EST to 1:00 PM EST
Where
Spotsylvania / Fredericksburg forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Strong Wind, King George

When
June 1, 4:00 AM EST to 1:00 PM EST
Where
King George forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Strong Wind, Arlington / Alexandria / Falls Church

When
June 1, 4:00 AM EST to 1:00 PM EST
Where
Arlington / Alexandria / Falls Church forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Strong Wind, Fairfax

When
June 1, 4:00 AM EST to 1:00 PM EST
Where
Fairfax forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369996, 5369997, 5369998, 5369999, 5370000, 5370001, 5370002, 5370003, 5370004, 5370005, 5370006.